Texas, 2011

Drought in Texas, December 1 to 31, 2011

December 1 to 31, 2011 · NWS SJT · 23 events in 23 counties and zones

S. Drought Monitor, issued through the National Mitigation Drought Center, continued to show some improvement as the drought was downgraded to severe across portions of the Northwest Hill Country.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The U.S. Drought Monitor, issued through the National Mitigation Drought Center, continued to show some improvement as the drought was downgraded to severe across portions of the Northwest Hill Country. Brown County was even removed from the drought!

Much needed rainfall that fell across portions of West Central Texas in December resulted in a downgrade of the drought across portions of West Central Texas. Beneficial rainfall fell over most of the region except for Crockett, Sterling and Irion Counties. The area along and east of a line from Coleman to Eldorado received an estimated 2 to 3 inches of rain. The cooler and wetter December continued to reduce the wildfire threat.

According to the Texas Crop Weather Report prepared by the Texas A&M Agriculture Program, the following agricultural impacts were noted across southern Big Country, Concho Valley and the Heartland. Many counties reported receiving rain during the Christmas break, but all needed more. Most burn bans were temporarily lifted. Winter wheat and oats showed some improvement where there was rain, but most fields remained in poor condition. Rangeland and pastures were also in poor condition, though the rain did improve some winter grasses and forbs enough to provide grazing. Producers continued to provide supplemental protein and hay to livestock. Hay was in very short supply and hard to find. The pecan harvest was mostly complete, with yields much lower than in previous years. Many producers were preparing to heavily trim their orchards.

The winter wheat was in good condition across the northern Big Country, and producers were able to turn cattle on to it for grazing before the end of December. The condition of livestock began to improve. Hay supplies remained short, and producers hoped to bale winter wheat not being grazed. Some counties lifted their burn bans.

Across the Northern Edwards Plateau and Northwest Hill Country recent rains promoted growth of winter pastures and small grains. Soil-moisture levels slightly improved, but the moisture remained very low in the deep soil profile. Winter pastures were growing because of the recent rains and warmer temperatures, but they were still short. Grazing conditions improved, however, and growers were sowing spring wheat.

Over in Crockett County, producers lost cattle in some areas due to poor forage quality and excessive mesquite bean consumption. Most pecan orchards were harvested. Pecan yields were low but quality was fair. Winter wheat and oats under irrigation were mostly in poor to fair condition with a few plots in good condition. Rangeland remained in poor condition. Cattle were in poor to fair condition with producers providing alfalfa cubes, molasses and syrup tubs. Some producers continued to sell cattle. Early calving herds were expected to begin calving soon. Producers finished shipping earlier backgrounded calves.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Nov 30, 11:53 PM CST, 7 minutes earlier.

Area forecast discussion, Nov 30, 11:53 PM CST, 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
1153 PM CST WED NOV 30 2011

.DISCUSSION...
SEE AVIATION SECTION.

&&

.AVIATION...
SOUTH WINDS WILL CONTINUE OVERNIGHT WITH THE HIGHER SPEEDS AT KABI
AND KSJT. WITH WEAK LOW-LEVEL JET DEVELOPMENT SOME LOW-LEVEL WIND
SHEAR IS EXPECTED AT KBBD...KJCT AND KSOA...WHERE SURFACE WINDS
REMAIN LOWER. SOMEWHAT GUSTY SOUTH WINDS ON THURSDAY WILL BECOME
SOUTHEAST BY LATE AFTERNOON AND EVENING. WINDS WILL SHIFT TO THE
NORTH-NORTHEAST WITH A COLD FRONTAL PASSAGE ACROSS THE BIG COUNTRY
EARLY THURSDAY NIGHT. THIS FRONT SHOULD REACH KABI BY OR SHORTLY
BEFORE MIDNIGHT.

PATCHY LOW CLOUD DEVELOPMENT TO THE NORTH IS INDICATED OVERNIGHT...
POSSIBLY AS FAR NORTH AS THE INTERSTATE 10 CORIDOR EARLY THURSDAY
MORNING. OTHERWISE...PATCHY HIGH CLOUDS WILL TRAVERSE THE REGION
OVERNIGHT AND THURSDAY. CONSIDERABLE MOISTENING OF THE BOUNDARY
LAYER IS EXPECTED TO RESULT IN MORE ROBUST LOW CLOUD DEVELOPMENT
AND EXPANSION THURSDAY NIGHT. CARRYING CEILINGS INITIALLY IN THE
MVFR CATEGORY. ANTICIPATE THAT A DEGRADATION TO IFR AND LIFR
CONDITIONS WILL HOLD OFF UNTIL AFTER MIDNIGHT.

&&

.PREV DISCUSSION... /ISSUED 330 PM CST WED NOV 30 2011/

SHORT TERM...
LOOK FOR CHANGES ACROSS WEST CENTRAL TEXAS DURING THE NEXT 24 HOURS.
A SURFACE TROUGH OF LOW PRESSURE...CURRENTLY EXTENDING ACROSS
EASTERN NEW MEXICO...WILL PRODUCE SOUTHERLY LOW-LEVEL FLOW ACROSS
WEST CENTRAL TEXAS TONIGHT AND TOMORROW. THIS LOW-PRESSURE TROUGH
HAS DEVELOPED IN RESPONSE TO ANOTHER APPROACHING COLD FRONT.
OVERNIGHT LOWS TONIGHT...WITH SOME SURFACE WARM AIR ADVECTION FROM
THE SOUTH SURFACE WINDS...WILL BE WARMER THAN WE SAW THIS MORNING.
THE MEX MOS NUMBERS LOOKED A LITTLE TOO COOL. SO...I DECIDED ON
NUMBERS CLOSER TO THE WARMER MET MOS GUIDANCE. TOMORROW
MORNING...RETURNING STRATUS MAY BRING SOME CLOUDS INTO MAINLY OUR
NORTHWEST HILL COUNTRY AND NORTHERN EDWARDS PLATEAU AREAS.
OTHERWISE...TOMORROW WILL HAVE PLENTY OF SUNSHINE FOR MOST OF THE
DAY. AS THE COLD FRONT APPROACHES TOMORROW AFTERNOON...EXPECT CLOUDS
TO INCREASE ACROSS WEST CENTRAL TEXAS. AS FOR AFTERNOON HIGHS
TOMORROW...I DECIDED TO CONTINUE NUMBERS AROUND 60 FOR THE BIG
COUNTY...WITH MID TO UPPER 60S ELSEWHERE. AS FOR THE TIMING OF THIS
NEXT FRONT...THE NAM AND GFS SOLUTIONS ARE CLOSE. THE NAM IS ONLY
SLIGHTLY SLOWER. BASED MAINLY ON CONTINUITY...I CONTINUED WITH A
TIMING SOLUTION CLOSER TO THE GFS...WHICH AGREED BETTER THAN THE NAM
WITH WIND GRIDS WE ALREADY HAD FOR TOMORROW AFTERNOON THROUGH 00Z
FRIDAY.

HUBER

LONG TERM...
MODELS ARE IN RELATIVELY GOOD AGREEMENT ON THE EVOLUTION OF THE
INITIAL TROUGH FROM THE ARIZONA AREA LATE THURSDAY AND AS IT
LIFTS OUT OVER THE SOUTHERN PLAINS ON SATURDAY. A WEAK COLD FRONT
WILL PUSH INTO THE NORTHERN CWA LATE THURSDAY AND MOVE SOUTH AND
STALL NEAR THE INTERSTATE 10 CORRIDOR BY EARLY FRIDAY. HAVE
RETAINED RAINFALL ASSOCIATED WITH THE FRONTAL BOUNDARY BEGINNING
LATE THURSDAY. PREFRONTAL TEMPERATURES ON THURSDAY AFTERNOON WILL
GENERALLY BE IN THE 60S WITH SOME UPPER 50S OVER THE NORTHERN BIG
COUNTRY. TEMPERATURES WILL RANGE FROM THE 40S OVER THE BIG COUNTRY
ON FRIDAY NORTH OF THE FRONT TO THE LOWER 60S OVER THE SOUTHERN
CWA SOUTH OF THE FRONTAL BOUNDARY.

AS THE INITIAL UPPER LEVEL SYSTEM LIFTS OUT OF THE AREA ON
SATURDAY...A SECONDARY UPPER LOW WILL BUILD OVER THE DESERT
SOUTHWEST BY SUNDAY BEFORE OPENING UP AS IT MOVES EAST...THE
UPPER TROUGH PASSING THROUGH THE FORECAST AREA LATE MONDAY.
LOOKING AT A COOL...CLOUDY...RAINY WEEKEND. HIGHS ON SATURDAY
WILL RANGE FROM THE MID 50S TO THE MID 60S AHEAD OF THE NEXT COLD
FRONT...DUE TO MOVE THROUGH THE FORECAST AREA LATE SATURDAY.
POSTFRONTAL HIGHS ON SUNDAY WILL ONLY BE IN THE 40S OVER THE CWA
AFTER SUNDAY MORNING LOWS GENERALLY IN THE LOWER 30S. RAINFALL
SHOULD END OVER THE FORECAST AREA BY SUNDAY AFTERNOON WITH HIGHS
ON MONDAY AGAIN ONLY IN THE 40S. MORNING LOWS WILL BE IN THE UPPER
20S TO AROUND 30 THROUGH WEDNESDAY WITH AFTERNOONS WARMING INTO
THE 50S BY TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 43  62  38  47  37 /   0  10  30  30  40
SAN ANGELO 	 43  66  43  54  44 /   0  10  20  30  40
JUNCTION 	 41  68  50  60  50 /   0  10  20  40  40

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Nov 30, 3:18 PM CST, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
318 PM CST WED NOV 30 2011

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-012130-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
318 PM CST WED NOV 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HUBER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 drought. Local standard time, as filed.

Drought, Callahan

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Callahan forecast zone
Reported by
Other Federal Agency
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Callahan County in a severe drought category.

Drought, Coke

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Coke forecast zone
Reported by
Other Federal Agency
Coordinates
31.889, -100.530 (the zone’s center; the record gives no point)

The U.S. Drought Monitor downgraded Coke County into the severe drought category.

Drought, Tom Green

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Tom Green forecast zone
Reported by
Other Federal Agency
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

The U.S. Drought Monitor continued to place about half of the southern part of Tom Green County into the severe drought category. The northern part of the county was downgraded below the severe drought category.

Drought, Runnels

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Runnels forecast zone
Reported by
Other Federal Agency
Coordinates
31.831, -99.976 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Runnels County in a severe drought category.

Drought, Concho

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Concho forecast zone
Reported by
Other Federal Agency
Coordinates
31.327, -99.864 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Concho County in a severe drought category.

Drought, Taylor

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Taylor forecast zone
Reported by
Other Federal Agency
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Taylor County in a severe drought category.

Drought, Coleman

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Coleman forecast zone
Reported by
Other Federal Agency
Coordinates
31.773, -99.454 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Coleman County in a severe drought category.

Drought, Shackelford

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Shackelford forecast zone
Reported by
Other Federal Agency
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Shackelford County in a severe drought category.

Drought, Crockett

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Crockett forecast zone
Reported by
Other Federal Agency
Coordinates
30.723, -101.412 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Crockett County in an exceptional drought category.

Drought, Schleicher

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Schleicher forecast zone
Reported by
Other Federal Agency
Coordinates
30.897, -100.539 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed most of Schleicher County in an exceptional drought category.

Drought, Sterling

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Sterling forecast zone
Reported by
Other Federal Agency
Coordinates
31.828, -101.050 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed most of Sterling County in an exceptional drought category.

Drought, Fisher

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Fisher forecast zone
Reported by
Other Federal Agency
Coordinates
32.743, -100.402 (the zone’s center; the record gives no point)

The U.S. Drought Monitor downgraded Fisher County into the extreme drought category.

Drought, Menard

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Menard forecast zone
Reported by
Other Federal Agency
Coordinates
30.890, -99.821 (the zone’s center; the record gives no point)

The U.S. Drought Monitor downgraded Menard County into the extreme drought category.

Drought, Haskell

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Haskell forecast zone
Reported by
Other Federal Agency
Coordinates
33.178, -99.730 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Haskell County into the extreme drought category.

Drought, Irion

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Irion forecast zone
Reported by
Other Federal Agency
Coordinates
31.304, -100.982 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed most of Irion County into the extreme drought category.

Drought, Jones

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Jones forecast zone
Reported by
Other Federal Agency
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Jones County into the extreme drought category.

Drought, Mason

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Mason forecast zone
Reported by
Other Federal Agency
Coordinates
30.718, -99.226 (the zone’s center; the record gives no point)

The U.S. Drought Monitor downgraded Mason County into the extreme drought category.

Drought, McCulloch

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
McCulloch forecast zone
Reported by
Other Federal Agency
Coordinates
31.199, -99.347 (the zone’s center; the record gives no point)

The U.S. Drought Monitor downgraded McCulloch County into the extreme drought category.

Drought, Nolan

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Nolan forecast zone
Reported by
Other Federal Agency
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Nolan County into the extreme drought category.

Drought, San Saba

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
San Saba forecast zone
Reported by
Other Federal Agency
Coordinates
31.155, -98.818 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed about half of San Saba County into the extreme drought category.

Drought, Sutton

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Sutton forecast zone
Reported by
Other Federal Agency
Coordinates
30.498, -100.538 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed most of Sutton County into the extreme drought category.

Drought, Throckmorton

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Throckmorton forecast zone
Reported by
Other Federal Agency
Coordinates
33.178, -99.212 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Throckmorton County into the extreme drought category.

Drought, Kimble

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Kimble forecast zone
Reported by
Other Federal Agency
Coordinates
30.487, -99.749 (the zone’s center; the record gives no point)

The U.S. Drought Monitor downgraded most of Kimble County into the severe drought category.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358646, 358647, 358648, 358649, 358650, 358651, 358652, 358653, 358654, 358655, 358656, 358657, 358658, 358659, 358660, 358661, 358662, 358663, 358665, 358666, 358667, 358668, 358669.